Symptomatic Venous Thromboembolism in Cancer Patients Treated With Chemotherapy: An Underestimated Phenomenon | Oncology | JAMA Internal Medicine | JAMA Network
[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.108.182. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Original Investigation
January 26, 2004

Symptomatic Venous Thromboembolism in Cancer Patients Treated With Chemotherapy: An Underestimated Phenomenon

Author Affiliations

From the Departments of Medical Oncology (Drs Otten and Richel) and Vascular Medicine (Dr Mathijssen), Academic Medical Center, Amsterdam, the Netherlands; the Department of Internal Medicine, Slotervaart Hospital, Amsterdam (Drs Otten, Soesan, and Inghels); and the Departments of Hematology (Dr ten Cate) and Clinical Epidemiology (Dr Prins), Academic Hospital Maastricht, Maastricht, the Netherlands. The authors have no relevant financial interest in this article.

Arch Intern Med. 2004;164(2):190-194. doi:10.1001/archinte.164.2.190
Abstract

Background  The exact incidence of venous thromboembolism (VTE) in cancer patients is unknown, partly because of confounding factors. Prophylactic treatment is warranted in surgical patients with cancer because of a high incidence of VTE. We performed a retrospective study to evaluate if the same applies for cancer patients treated with chemotherapy.

Methods  The medical records of 206 consecutive patients with malignancy, treated with chemotherapy, were identified. The kind of malignancy and chemotherapeutic treatment were recorded, as was the date of treatment. The records were reviewed for other risk factors for VTE, and were searched for proved deep venous thrombosis or pulmonary embolism.

Results  Of those 206 patients, 15 (7.3%) had proved VTE during or within 3 months after chemotherapeutic treatment. The annual incidence was 10.9%. The incidence of VTE was specifically high in the 39 patients treated with a combination of fluorouracil and leucovorin calcium because of colorectal cancer (6 [15%] of the patients were affected). The occurrence of VTE in the latter group of patients was not influenced by factors such as surgery, central venous catheters, or tumor load.

Conclusions  The annual incidence of VTE in patients treated with chemotherapy was high, specifically in patients with colorectal cancer treated with fluorouracil-leucovorin. If these observations are confirmed, trials to evaluate the use of prophylactic anticoagulant treatment should be conducted.

×